Originally published December 4 2007
Just Say No to Prescription Drugs
by Virginia Hopkins
(NaturalNews) Assuming you're eating well, sleeping well, exercising and tending to your relationships, the next best optimal health step you can take after the age of fifty is to avoid prescription drugs. All prescription drugs - without exception - have side effects. The most common cause of side effects is the simple fact that prescription drugs are highly concentrated and usually not found in nature, so they're hard on the liver. Once your liver is chronically stressed by taking a drug every day, any other stress you put on it, such as exposure to toxins (think car exhaust, paint fumes, pesticides, excess alcohol etc) can compromise your health. As we age, the liver loses some of its efficiency, so prescription drugs add insult to aging.
Once you start mixing drugs the side effects multiply and magnify. Side effects can be subtle at first, and you may not attribute them to the drug you're taking. Common examples include mild symptoms of:
I'm convinced that millions of Americans over the age of fifty are tired, weak, depressed and mentally dulled out because of prescription drug side effects, and yet are blaming it on aging. Yes, aging can have all those effects on us, but prescription drugs can advance and accelerate the process.
There are times in all our lives when we need a quick patch or remedy for a few days or a few weeks, but the minute your doctor suggests that you need to be taking a drug every day indefinitely, the hairs on the back of your neck should stand up.
Drugs that can Cause Osteoporosis
A perfect example of how prescription drugs can ruin your health without you or your doctor even realizing it, is drugs that cause osteoporosis.
We've known for decades that certain medications can contribute to bone loss. They include steroids such as prednisone, and calcium-channel blocking drugs for hypertension such as Procardia and Norvasc. Now we can add two other drugs to the list: acid-suppressing drugs used for heartburn, such as Prilosec, Prevacid and Nexium; and selective serotonin reuptake inhibitor (SSRI) antidepressants such as Celexa, Zoloft, Prozac and Paxil.
Heartburn or Hip Fracture?
The heartburn drug study examined the medical records of 13,000 people who had suffered a hip fracture, and compared them with 135,000 similar people who had never had a hip fracture.
Those who had used the family of heartburn drugs known as proton pump inhibitors (PPIs) for more than a year had a whopping 44 percent higher risk of hip fracture. Those taking the drugs at the highest doses for the longest period of time had the highest risk of hip fracture. Critics of the study point out that so-called "retrospective" research looking back at medical records tends to be less accurate, but even if the PPI users had a 22 percent risk instead of 44 percent risk, it would still be a very high number.
It's theorized that the PPIs probably cause bone loss that leads to hip fracture by interfering with the absorption of nutrients that build bone, such as calcium and other minerals.
The PPIs can be a very useful short-term solution for stopping heartburn, but it's important to make the lifestyle changes that can prevent heartburn and get off the drugs. For more information on preventing heartburn, here's an article by Dr. John Lee and myself: What Your Doctor May Not Tell You about Heartburn.
The research on SSRIs and bone loss is smaller but still important. This was a Canadian study done at McGill University that began with a pool of 5,008 randomly selected people over 50 and followed them for five years. Of that group, 137 were taking SSRIs, and they were found to have 2.1 times the risk of bone fractures. Although this was a relatively small group taking the SSRIs, the researchers took into account many other risk factors for bone fractures and still got the same result. Some critics argue that people who are depressed fall more often, but the study showed that the SSRI users had "fragility" fractures, meaning broken bones caused by relatively minor incidents like falling out of bed - in other words, it didn't take much for their bones to break.
The Prescription Drug Triple Bone Whammy
It's not uncommon at all to find senior citizens on multiple prescription drugs. Some of the most common include prednisone, calcium channel blockers and proton-pump inhibitors - all now linked to bone fractures. There are many reasons to avoid prescription drugs in general, and now we can add bone loss to the list. Prescription Alternatives, a book I wrote with Dr. Earl Mindell, gives many alternatives to prescription drugs, as well as detailed descriptions of common drug side effects and interactions.
Yang YX, Lewis JD et al, "Long-term proton pump inhibitor therapy and risk of hip fracture," JAMA. 2006 Dec 27;296(24):2947-53. University of Pennsylvania School of Medicine.
Richards JB, Papaioannou A et al, "Effect of selective serotonin reuptake inhibitors on the risk of fracture," Arch Intern Med. 2007 Jan 22;167(2):188-94. Division of Endocrinology and Metabolism, Department of Medicine, McGill University, Montreal, Quebec, Canada.
- Muscle weakness
- A bit of dizziness when you first stand up
- Trouble thinking clearly
- Uncharacteristic depression
About the author
Virginia Hopkins is a best-selling author and co-author of books about women's hormones, nutrition, prescription drugs and more, including What Your Dr. May Not Tell You About Menopause with Dr. John Lee, and Prescription Alternatives.
Virginia is currently editor of the Virginia Hopkins Health Watch newsletter, at http://www.virginiahopkinstestkits.com/hopkinshealth.html
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml